Irritable Bladder/Waterworks issues

Hi all. I would precede this by saying I did have an overactive bladder issue this time last year before tamoxifen and it settled after a week or two. Since starting tamoxifen however I have had a 2 or 3 bouts of bladder pain/increased urinary frequency (like a feeling of needing to go immediately after just having been). Can anyone else advise on how to reduce these symptoms? I have literally had 3 alcoholic drinks since biopsy 4 months ago so its not that. I don’t drink coffee. I already drink lots of water due to an unrelated kidney issue. The only thing that has changed is I am drinking lots of green tea so maybe need to ease up on that a little. I also maybe ‘held it’ too long earlier this week which set off this most recent bout.

It isn’t all the time and when it flares up it seems to last a few days and then go away. I just want to limit its impact as when it happens it is really uncomfortable and disrupts my sleep. I felt unwell with it yesterday but thankfully I have woken up this morning and it feels a little calmer. Thanks

1 Like

It could be interstitial cystitis or a low grade jnfection. I always have DMannose on hand for bladder issues which I get online from SC Nutra but it’s available from Holland and Barratt and on Amazon . It’s something we have in our bodies anyway but some of us have more of it than others . I’ve seen others on here recommend it too and it can be taken alongside antibiotics if needed.

It’s old fashioned but lemon barley water ( not orange ) is another really good thing I’ve found and works well with the D Mannose .

Tea is less acidic than coffee but a lot of it might be contributing to the problem. You could try adding a slice of fresh lemon perhaps . Avoid orange and cranberry juices as well .

Hope it settles these things can be miserable
Joanne x

Thank you. I am assuming D mannose is safe alongside tamoxifen? I do have cranberry juice most mornings (I water it down) but might limit that. Thank you this is really helpful xxx

Cranberry juice is good for certain urinary problems but not others - I used to have it but not anymore. If you want to try lemon barley then stop cranberry juice as they have opposite effects on the pH of urine and tend to cancel each other out.

I know Tamoxifen is a difficult one - I know you can’t have grapefruit juice for instance. I couldn’t find D Mannose on Memorial Sloan Kettering which is what the Nurses here recommend . I sent a message to the company ( as I’m curious now anyway )I get it from which is SC Nutra but they aren’t likely to reply til Monday . Holland and Barratt usually have a list of interactions for everything they sell and if they aren’t sure they won’t sell it to you.

Joanne x

1 Like

Since finishing treatment my bladder is a lot weaker . I had problems after christmas with burning when passing water, so I did take a water sample into doctors and l had a water infection I did go on antibiotics but I still have a problem with frequently going to the toilet mention it to you BC nurse

1 Like

If you are taking hormone preventing drugs, it could be to do with the anti oestrogen meds. They create a menopause, with all it’s accompanying issues, vaginal atrophy, dryness, frequent Uti’s, etc, so you could be experiencing that.
If you look you might find an “Intermediate gynaecologist clinic” which deals specifically with such issues. You can go direct without going through the GP, but if there isn’t one, then you need to ask to be referred. Again, as I said to Geeps re records, don’t take NO for an answer!!

1 Like

Thank you. Yes, I definitely think the tamox has accelerated things. I need to try and avoid the other triggers when I work out what they are. I will look into those clinics too,

I have suffered from interstitial cystitis since menopause 23 years ago. I was on HRT and vaginal oestrogen plus other treatments but the oestrogen had to stop with my BC diagnosis. I tried vaginal lubricants but they don’t really help with bladder issues and can make things worse as they can irritate.
I am on Tamoxifen and BCN agreed that I could still use vaginal hormone cream and wrote to GP to say they could prescribe iit, I am now back where I was pre- diagnosis.
The issue is often atrophy of urethra allowing infections and irritants into bladder.the hormone cream helps get tissues back to normal.

I can’t comment on the cause, i just wanted to add that Mirabegron has made my life so much easier since taking it. I had increasingly painful, urgent, frequent need to go the loo a couple of years ago. Turned out that BC from 2009 has now appeared around my bladder. So that is clearly the cause in my case. Mirabegron is certainly helping with the symptoms. X

1 Like

Decaf tea and coffee. Milk reduces the acidity.

1 Like

Hi again @blue80

I’ve had a message from customer services at SC Nutra to say that there are no known contraindications for or interactions with DMannose and other medicines . Don’t know if you will be able to read the screenshot . She sent a couple of Ppl DFs I could attempt to upload as well.

Joanne x

Thank you so much. That is really helpful :slightly_smiling_face:

Please could I ask whether you take the tablets or the sachets? Just wondering what is easiest. I am definitely going to give it a go! X

I take tablets for convenience but I sometimes think the powder works better. The firm I use does a lemon flavored j w which is quite pleasant .

Xx

1 Like

Thank you for sharing. I thought it was because of aging. I was referred to an urology/obgyn. Then I was referred to a pelvic PT. And yes, I was told it was due to Tamoxifen. So hoping PT can help. And I just started Tamoxifen September 6.

1 Like